Alert archive / Utah / Special Weather Statements in 2021
Special Weather Statement, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this special weather statement at Aug 21, 2021, 1:25 PM MDT for Rich County, Utah. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 21, 2021, 1:25 PM MDT (19:25 UTC)
- Expired
- Aug 21, 2021, 2:15 PM MDT
- In force
- 50 min
- Issued by
- NWS Salt Lake City, UT
- Hail
- 0.00 in
- Wind
- 50
County Rich County, UT
The radar
The Salt Lake City radar (KMTX), 113 km from the middle of the area, began a volume at 19:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Salt Lake City I, UT (KSLC), launched 12:00Z, 7.4 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 77 J/kg
- Mixed-layer CIN
- -271 J/kg
- Mixed-layer LCL
- 2167 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 239 m²/s²
- 0-3 km storm-relative helicity
- 260 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
295
WWUS85 KSLC 211925
SPSSLC
Special Weather Statement
National Weather Service Salt Lake City UT
125 PM MDT Sat Aug 21 2021
UTZ109-110-212015-
Bear Lake and Bear River Valley UT-Wasatch Mountains I-80 North UT-
125 PM MDT Sat Aug 21 2021
...A strong thunderstorm will impact portions of northeastern Cache
and northwestern Rich Counties through 215 PM MDT...
At 125 PM MDT, Doppler radar was tracking a strong thunderstorm near
Garden, or near Laketown, moving northeast at 35 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Laketown, Bear Lake Idaho Portion, Garden City, Garden, Bear Lake,
Meadowville, Pickelville and Lakota.
This storm will be capable of producing strong gusty winds on Bear
Lake. This will lead to a sudden increase in waves and very choppy
waters which will result in hazardous boating conditions. Boaters are
urged to seek safe harbor if possible.
This includes the following highways...
US Route 89 between mile markers 489 and 502.
Utah Route 30 between mile markers 110 and 123.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4170 11135 4178 11157 4200 11150 4201 11127
4200 11111
TIME...MOT...LOC 1925Z 204DEG 32KT 4182 11141
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
$$
WebberWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this special weather statement went out at Aug 21, 12:56 PM MDT, 29 minutes earlier.
Area forecast discussion, Aug 21, 12:56 PM MDT, 29 minutes before
Area Forecast Discussion National Weather Service Salt Lake City UT 1256 PM MDT Sat Aug 21 2021 .SYNOPSIS...A Pacific storm system will push a cold front through northern Utah and southwest Wyoming this afternoon and evening. A dry southwesterly flow will follow for early next week. && .SHORT TERM (Through 12Z Tuesday)... Forecast remains on track this morning with the main impacts across the region today being breezy pre-frontal southwesterly winds followed by showers and thunderstorms across northern Utah mid to late afternoon through this evening with a marginal threat of severe weather, primarily strong to damaging wind gusts. Satellite imagery shows a Pacific trough still digging southeastward settling into central Oregon, with a baroclinic leaf extending from northern Nevada across far northwest Utah into Idaho marking the baroclinic zone that will push eastward across northern Utah later today. Ahead of this, a sheared out wave ejected across Utah this morning has pushed weak showers through central as well as advected in deeper moisture into central Utah. Clearing skies behind this wave are allowing for efficient diurnal heating ahead of the upstream cold front. Meanwhile, 12Z SLC sounding showed steeping low level lapse rates already, but with an inversion around 500 mb. Aircraft soundings from SLC show this inversion layer decaying, and this trend is expected to continue as the upper-level trough continues to move closer to northern Utah this afternoon. This will allow for around 500-1000 J/kg of CAPE to develop across northern Utah this afternoon, with lesser amounts southward away from the upper-level cold pool. Unidirectional southwesterly flow will increase, along with speed shear as upper-level jet moves over northern Utah, which will also increase large scale synoptic ascent. Thus expect thunderstorms to develop by mid afternoon across northwest Utah, along and just ahead of the front and baroclinic zone. The mean trough will slide eastward through this evening, pushing the baroclinic zone across northern Utah. Thus thunderstorms should upscale into a line with shear supporting organized line segments which will be capable of strong to damaging wind gusts. The orientation of and track of the front will keep this threat confined to areas from Tooele and Salt Lake counties northward, as well as into southwest Wyoming. There is some potential for training storms and locally heavier rainfall where the flow better parallels the front north of Salt Lake County to the Idaho Border, which is also where overall precipitation totals should be highest. The front is expected to stall it southward progress around southern Tooele/ Northern Utah counties this evening, which will keep shower and thunderstorm chances much lower toward Provo and southward, with little precipitation expected. The HRRR model unfortunately brings a concentrated band of smoke into northern Utah once again tonight through Sunday, with some improving conditions forecast Monday. This improvement is owing to a dry southwesterly flow which will develop in the wake of the departing trough, which will also bring a slight warming trend heading into early next week. Sunday and Monday will feature temperatures returning closer to normal, but still just slightly below normal with dry conditions as high pressure builds back in across the region. .LONG TERM (After 12Z Tuesday)... The first half of the extended forecast period will be dominated by troughing to the northwest and an elongated ridge of high pressure to the east. The interplay between the two features will drive a southwest flow pattern with generally dry air being advected in from upstream. This rather benign setup will see temperatures running near average statewide with few to no impacts outside of isolated critical fire weather conditions over far southwestern Utah. By Thursday, the Pacific Northwest trough lifts out and shifts to the east, with a growing degree of uncertainty in ensemble solutions as to what may follow. The mean and most likely scenario suggests zonal flow will set up over the Great Basin to the Pacific Coast, continuing to bring dry and slightly warmer conditions to the region. This would also bring with it the potential to transport smoke from distant fires into the region once again. A few ensemble members diverge, and highlight a trough of low pressure moving into the Great Basin, with just enough of a southerly flow component to advect moisture into the far southeastern portion of the forecast area by the end of the period. && .AVIATION... KSLC...VFR conditions are expected to persist throughout the valid TAF period with a brief drop to MVFR with thunderstorms on site. Enhanced southerly winds will continue throughout the afternoon into the early evening. Potential for convective activity will increase after 23Z, with the primary threat occurring with the passage of an organized line of storms after 00Z. While flow is expected to shift out of the northwest behind this boundary, these thunderstorms will be capable of producing gusty and erratic winds from all directions as they move through the valley. REST OF UTAH AND SOUTHWEST WYOMING...Windy conditions will continue into and through this evening. Along and north of a KENV to KSLC line, numerous showers and thunderstorms are expected this afternoon and evening, with some potential in the KPVU and KHCR areas. Any storms that do develop will be capable of producing gusty and erratic winds. Dangerous microburst or downburst winds are possible in the vicinity of strong storms. Aside from any ceilings and reduced visibilities associated with convective activity, VFR conditions will prevail. && .FIRE WEATHER... A low pressure system over the Pacific Northwest will push a cold front through northern Utah this afternoon and evening. Ahead of this system gusty southwest winds will develop across the region, however with cooler temperatures remaining in place daytime minimum humidity values will remain in the 20 percent range across central and southern Utah, and in the 30 percent range across the north. Thunderstorms will develop along and ahead of this cold front across northwest Utah this afternoon and move eastward across the Wasatch Front and into the northern mountains by evening. These storms will bring strong gusty winds along with a wind shift to the northwest behind the frontal passage. Again this could warrant critical fire weather conditions due to lightning and gusty winds, however the last storm system brought appreciable precipitation across northern Utah and there has been not been much time for drying. Otherwise, additional wetting rains are expected across northern Utah late Saturday and Saturday night. As this system moves east of the area, a dry southwesterly flow will develop beginning Sunday, and continuing through the first half of next week. This will bring a warming trend with dry conditions across the area. && .SLC WATCHES/WARNINGS/ADVISORIES... UT...None. WY...None. && SHORT TERM...Church LONG TERM...Wessler AVIATION...Wessler FIRE WEATHER...Church For more information from NOAA's National Weather Service visit... http://weather.gov/saltlakecity For frequently asked questions about the Area Forecast Discussion visit... http://weather.gov/saltlakecity/general/afd_faqs.php
In the hours before
Special weather statement, Aug 21, 1:25 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
125 PM MDT Sat Aug 21 2021
UTZ109-110-212015-
Bear Lake and Bear River Valley UT-Wasatch Mountains I-80 North UT-
125 PM MDT Sat Aug 21 2021
...A strong thunderstorm will impact portions of northeastern Cache
and northwestern Rich Counties through 215 PM MDT...
At 125 PM MDT, Doppler radar was tracking a strong thunderstorm near
Garden, or near Laketown, moving northeast at 35 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Laketown, Bear Lake Idaho Portion, Garden City, Garden, Bear Lake,
Meadowville, Pickelville and Lakota.
This storm will be capable of producing strong gusty winds on Bear
Lake. This will lead to a sudden increase in waves and very choppy
waters which will result in hazardous boating conditions. Boaters are
urged to seek safe harbor if possible.
This includes the following highways...
US Route 89 between mile markers 489 and 502.
Utah Route 30 between mile markers 110 and 123.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4170 11135 4178 11157 4200 11150 4201 11127
4200 11111
TIME...MOT...LOC 1925Z 204DEG 32KT 4182 11141
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
WebberThe office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 21, 3:14 PM MDT | Special Weather Statement | SLC | Box Elder | 61 min |
| Aug 21, 4:31 PM MDT | Special Weather Statement | SLC | Tooele | 59 min |
| Aug 21, 4:34 PM MDT | Special Weather Statement | SLC | Cache | 56 min |
| Aug 21, 5:10 PM MDT | Special Weather Statement | SLC | Davis | 20 min |
| Aug 21, 5:19 PM MDT | Special Weather Statement | SLC | Davis | 26 min |
| Aug 21, 5:27 PM MDT | Severe Thunderstorm Warning | SLC | Box Elder, Cache, Davis, Morgan, Weber | 48 min |
| Aug 21, 5:42 PM MDT | Severe Thunderstorm Warning | SLC | Davis, Salt Lake, Tooele | 33 min |
| Aug 21, 5:52 PM MDT | Severe Thunderstorm Warning | SLC | Box Elder, Cache | 38 min |
Nearby
Special Weather Statements in Utah, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.